Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 366, NWS Shreveport, LA

August 24, 20119 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 24, 2011, 2:17 PM CDT for 9 counties in Texas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2011, 2:17 PM CDT (19:17 UTC)
Expired
Aug 24, 2011, 3:15 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Nacogdoches County, TX, Panola County, TX, Rusk County, TX, Shelby County, TX, Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:30 PM CDTTSTM WND DMGLongview, TXNUMEROUS TREES AND POWERLINES DOWN ACROSS THE CITY OF LONGVIEW. POWER OUTAGES NOTED AT SEVERAL LOCATIONS IN THE CITY.
Aug 24, 2:35 PM CDTTSTM WND DMGCarthage, TXNUMEROUS TREES DOWN ACROSS THE COUNTY.
Aug 24, 2:35 PM CDTTSTM WND DMGLakeport, TXPOWER POLE BROKEN IN EASTERN PART OF TOWN.
Aug 24, 3:10 PM CDTTSTM WND DMG2 S Henderson, TXLARGE TREE AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:17 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS54 KSHV 241917
SVRSHV
TXC183-203-347-365-401-419-423-459-499-242015-
/O.NEW.KSHV.SV.W.0366.110824T1917Z-110824T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL NACOGDOCHES COUNTY IN EASTERN TEXAS...
  EXTREME NORTHWESTERN SHELBY COUNTY IN EASTERN TEXAS...
  GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
  GLADEWATER...
  SOUTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  WESTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SMITH COUNTY IN NORTHEAST TEXAS...
  SOUTHERN UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  SOUTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...

* UNTIL 315 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTHEAST OF EAST MOUNTAIN TO 10 MILES NORTH OF
  CARTHAGE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LONGVIEW
  TO 10 MILES NORTH OF CARTHAGE...AND MOVING SOUTHWEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  MOUNTAIN...TATUM...BECKVILLE...CLARKSVILLE CITY...LIBERTY CITY...
  BIG SANDY...HAWKINS...PINEHILL...NEW LONDON...OVERTON...
  JOINERVILLE...MINDEN...TURNERTOWN...ARP AND LINDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
NORTHWEST LOUISIANA AND EAST TEXAS. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 3250 9553 3276 9496 3228 9427 3177 9452
      3211 9499 3214 9499 3214 9502
TIME...MOT...LOC 1915Z 048DEG 27KT 3261 9479 3227 9431

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:26 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 24, 12:26 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CDT WED AUG 24 2011

.DISCUSSION...
WILL DO A QUICK UPDATE TO THE GRIDS AND THE ZONE FORECAST TO UP
THE POPS FOR NORTHWEST LOUISIANA...AND FAR NORTHEAST TEXAS. THE
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST THROUGH SOUTHWEST AR IS
STILL MOVING CONSISTENTLY AT ABOUT 25 MPH. STRONG THUNDERSTORMS
CONTINUE TO FORM IN THE WAKE OF THE BOUNDARY. EXPECT THIS TREND TO
CONTINUE THROUGH THE EARLY AFTERNOON AND POSSIBLE ALL AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  79 106  74  99 /  50  20  20  20  10
MLU 103  77 103  72  95 /  30  20  20  20  10
DEQ 103  75 103  69  98 /  40  20  20  20  10
TXK 103  77 103  72  96 /  40  20  20  20  10
ELD  96  75 102  71  95 /  40  20  20  20  10
TYR 105  80 106  78 100 /  20  20  20  20  10
GGG 105  79 106  75 100 /  20  20  20  20  10
LFK 104  75 105  74 102 /  20  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070-071.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

03/24
Hazardous weather outlook, Aug 24, 12:09 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CDT WED AUG 24 2011

ARZ050-059-070-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-
LINCOLN-LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-
NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RED RIVER TX-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A HEAT ADVISORY IS IN EFFECT UNTIL 9 AM...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING WITH AN OUTFLOW BOUNDARY MOVING
SOUTH TO SOUTHWEST...THROUGH SOUTHWEST ARKANSAS AND NORTHWEST
LOUISIANA. THIS BOUNDARY MAY MAKE IT INTO NORTHEAST TEXAS LATER
IN THE AFTERNOON. STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH
THESE STORMS.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

ARZ051-060-061-071>073-251100-
COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-NEVADA-UNION AR-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH AN
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST...THROUGH SOUTHWEST
ARKANSAS AND NORTHWEST LOUISIANA. STRONG GUSTY WINDS AND HAIL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

03

In the hours before

Local storm report, Aug 24, 1:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     SHREVEPORT              32.47N 93.80W
08/24/2011  E50 MPH          CADDO              LA   BROADCAST MEDIA

            50 MPH WIND GUST ESTIMATED BY SHREVEPORT TV MET

&&

25
Local storm report, Aug 24, 1:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 W RUSTON              32.53N 92.73W
08/24/2011                   LINCOLN            LA   NWS EMPLOYEE

            TWO TREES DOWNED ALONG INTERSTATE 20.

&&

25
Local storm report, Aug 24, 1:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
156 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     COTTON VALLEY           32.81N 93.42W
08/24/2011                   WEBSTER            LA   FIRE DEPT/RESCUE

            FIRE DEPT REPORTS TELEPHONE POLE AND TREE FELL ON HOUSE
            IN COTTON VALLEY.

&&

20
Local storm report, Aug 24, 2:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
08/24/2011                   CADDO              LA   TRAINED SPOTTER

            TREES DOWN BERT KOUNS IND LOOP AT 70TH, ONE 30 FOOT TREE
            BLOCKING THE ROAD.

&&

25
Local storm report, Aug 24, 2:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MARIETTA                33.17N 94.54W
08/24/2011                   CASS               TX   LAW ENFORCEMENT

            TREES DOWN NEAR COUNTY ROAD 2934 AREA NEAR MARIETTA

&&

25
Local storm report, Aug 24, 2:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3 ESE MARSHALL          32.52N 94.30W
08/24/2011                   HARRISON           TX   EMERGENCY MNGR

            ROOF DAMAGED ON BUILDING AT HARRISON COUNTY
            AIRPORT...WITH FIRE ALSO OCCURRING IN BUILDING.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:19 PM CDTSevere Thunderstorm WarningSHVPanola41 min
Aug 23, 7:26 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith49 min
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningSHVSmith48 min
Aug 23, 8:13 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby47 min
Aug 23, 8:24 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby51 min
Aug 24, 1:08 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola52 min
Aug 24, 1:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass40 min
Aug 24, 1:44 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk, Upshur61 min
Aug 24, 1:49 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby56 min
Aug 24, 2:20 PM CDTSevere Thunderstorm WarningSHVCamp, Morris, Red River, Titus21 min
Aug 24, 2:40 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Sabine, San Augustine, Shelby53 min
Aug 24, 3:02 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus32 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Panola, Rusk, Shelby, Smith and 1 more52 min
Aug 24, 3:20 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby55 min
Aug 24, 3:50 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Smith25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.